[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.82. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1979

Complications of Chrysotherapy: A Review of Recent Studies

Author Affiliations

From the Department of Medicine, Madigan Army Medical Center, Tacoma, Wash.

Arch Intern Med. 1979;139(3):343-346. doi:10.1001/archinte.1979.03630400059022
Abstract

Chrysotherapy has become a cornerstone in the treatment program of patients with rheumatoid arthritis. Unfortunately, approximately one third of these individuals will experience an adverse drug reaction at some time. Cutaneous manifestations are most commonly recognized and do not necessarily preclude reinstitution of gold after their resolution. Other complications involving the hematopoietic and renal systems are less frequent but may be severe. Recently, investigators have described serious toxic reactions involving the liver and lungs. The pathophysiologic mechanism of these untoward effects appears to be immunologic, although there are conflicting data. Treatment is primarily supportive, and the role of corticosteroids and chelating agents remains controversial. Emphasis should be placed primarily on early detection of adverse reactions through patient education and careful monitoring of blood and urine values.

(Arch Intern Med 139:343-346, 1979)

×